Geometriae Dedicata

, Volume 67, Issue 2, pp 117–128 | Cite as

A Problem of Blocking Light Rays

  • Chuanming Zong


Let K be an n-dimensional convex body with interior int(K). This article mainly deals with the following problem: How many nonoverlapping translates of K (or int(K)) are enough to block all the light rays (straight lines) starting from K?

affine regular hexagon Blaschke's selection theorem difference body Hausdorff-metric Mahler's selection theorem parallelohedron tiling. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball, K.: Ellipsoids of maximal volume in convex bodies, Geom. Dedicata 41 (1992), 241–250.Google Scholar
  2. 2.
    Boltjanski, V. and Gohberg, I.: Results and Problems in Combinatorial Geometry (Copenhagen, dy1965), Cambridge University Press, 1985.Google Scholar
  3. 3.
    B¨ or¨ oczky, K.: ¨ Uber Dunkelwolken, in W. Fenchel (ed. ), Proc. Coll. Convexity, Københavns University, 1967, pp. 13–17.Google Scholar
  4. 4.
    Borsuk, K.: ¨ Uber die Zerlegung einer Euklidischen n-dimensionalen Vollkugel in n-Mengen, Verh. Internat. Math-Kongr. Z¨ urich 2 (1932), 192–193.Google Scholar
  5. 5.
    Fejes T´ oth, G.: New results in theory of packing and covering, in P. M. Gruber and J. M. Wills (eds), Convexity and its Applications, Birkh¨ auser, Basel, 1983, pp. 318–359.Google Scholar
  6. 6.
    Gr¨ unbaum, B.: On a conjecture of Hadwiger, Paci fic J. Mat h. 11 (1961), 215–219.Google Scholar
  7. 7.
    Gr¨ unbaum, B.: Measures of symmetry for convex sets, Convexity, Proc. Symp. Pure Math. 7 (1963), 233–270.Google Scholar
  8. 8.
    Halberg, C., Levin, E. and Straus, E.: On contiguous congruent sets in Euclidean space, Proc. Amer. Math. Soc. 10 (1959), 335–344.Google Scholar
  9. 9.
    Heppes, A.: Ein Satz ¨ uber gitterf¨ ormige Kugelpackungen, Ann. Univ. Sci. Budapest E¨ otv¨ os Sect. Math. 3 (1961), 89–90.Google Scholar
  10. 10.
    Hortob´ agyi, I.: Durchleuchtung gitterf ¨ ormiger Kugelpackungen mit Lichtb¨ undeln, Studia Sci. Math. Hungar. 6 (1971), 147–150.Google Scholar
  11. 11.
    Horv´ ath, J.: ¨ Uber die Durchsichtigkeit gitterf¨ ormiger Kugelpackungen, Studia Sci. Math. Hungar. 5 (1970), 421–426.Google Scholar
  12. 12.
    Horv´ ath, J. and Ry¡ skov, S.: Estimation of the radius of a cylinder that can be imbedded in any lattice packing of n-dimensional unit balls, Mat. Zametki 17 (1975), 123–128.Google Scholar
  13. 13.
    John, F.: Extremum problems with inequalities as subsidiary conditions, Courant Anniversary Volume, Interscience, New York, 1948, pp. 187–204.Google Scholar
  14. 14.
    Leichtweiß, K.: ¨ Uber die affine Exzentrizit¨ at konvexer K¨ orper, Arch. Math. 10 (1959), 187–199.Google Scholar
  15. 15.
    Zong, C.: Some remarks concerning kissing numbers, blocking numbers and covering numbers, Period. Math. Hungar. 30 (1995), 233–238.Google Scholar
  16. 16.
    Zong, C.: Strange Phenomena in Convex and Discrete Geometry, Springer-Verlag, New York, 1996.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Chuanming Zong
    • 1
    • 2
  1. 1.Department of MathematicsUniversity College LondonLondonU.K.
  2. 2.Institute of MathematicsThe Chinese Academy of SciencesBeijingP. R. China

Personalised recommendations